Arizona, 2007

Damaging Wind in Arizona, August 11, 2007

August 11, 2007 · NWS TWC · 1 event in 1 county or zone

Monsoon thunderstorms produced a microburst over the Tohono O'odham Nation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Monsoon thunderstorms produced a microburst over the Tohono O'odham Nation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 11, 1:50 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 11, 1:50 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SAT AUG 11 2007

.SYNOPSIS...HIGH PRESSURE ALOFT WILL STRENGTHEN OVER THE REGION THE
NEXT SEVERAL DAYS RESULTING IN ABOVE SEASONABLE HIGH TEMPERATURES.
MOISTURE SHOULD REMAIN ADEQUATE ENOUGH TO SUPPORT A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK...MAINLY NEAR THE
MOUNTAINS.

&&

.DISCUSSION...HIGH PRESSURE ALOFT WAS CENTERED OVER THE SOUTH PLAINS
TODAY WITH A MODERATE SOUTH TO SOUTHEAST FLOW OVER ARIZONA. THIS
FLOW BROUGHT ON AN INCREASE IN MOISTURE LAST NIGHT AS IT SPREAD WEST
AND NORTHWARD. PWATER VALUES WERE NOW RUNNING OVER 100 PERCENT OF
NORMAL AT TUCSON...PHOENIX...AND FLAGSTAFF. EVEN WITH THIS MOISTURE
INCREASE...CUMULUS CLOUDS HAVE BEEN SLOW TO FORM IN THE MOUNTAINS
TODAY IN THE ABSENCE OF A LARGE SCALE LIFTING MECHANISM. THIS HAS
ESPECIALLY BEEN THE CASE IN SOUTHEAST ARIZONA. BASED ON THE TUCSON
12Z UPPER AIR SOUNDING...EXPECT A LATE START TO THUNDERSTORMS TODAY
IN THE MOUNTAINS WITH A LESS FAVORABLE STEERING FLOW FOR WIDESPREAD
VALLEY STORMS THIS EVENING. HOWEVER...STORMS THAT MANAGE TO DRIFT
OVER THE LOWER DESERTS COULD PRODUCE HAIL...STRONG WINDS...AND
LOCALIZED FLOODING. BEYOND THIS EVENING...MODELS CONTINUED TO SHOW
THE UPPER HIGH EXPANDING WESTWARD THE NEXT FEW DAYS. THIS WESTWARD
BUILDING SHOULD RESULT IN WARMER HIGH TEMPERATURES WITH PROJECTED
READINGS AROUND 2 TO 4 DEGREES ABOVE NORMAL. MODELS ALSO WERE NOT
SHOWING ANY SIGNIFICANT LARGE SCALE FEATURES THAT WOULD ENHANCE
THUNDERSTORM ACTIVITY NEXT WEEK. THUS...POP VALUES MAINLY IN THE
ISOLATED OR SLIGHT CHANCE CATEGORIES LOOK LIKE THE WAY TO GO FOR
NOW...WITH HIGHEST POP VALUES IN THE MOUNTAINS.

&&

.AVIATION...ISOLATED THUNDERSTORMS THROUGH THIS EVENING...ASSOCIATED
WITH CB/S GENERALLY AROUND 6-8 KFT AGL...THOUGH CIGS AS LOW AS 3 KFT
AGL WITH THE STRONGEST TSTMS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 11, 6:20 AM MST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
620 AM MST SAT AUG 11 2007

AZZ029-031>035-121330-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
620 AM MST SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ATMOSPHERIC CONDITIONS ARE MORE UNSTABLE TODAY THAN RECENT DAYS.
WITH PLENTY OF AVAILABLE MOISTURE AND MORNING SUNSHINE...EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP BY AFTERNOON HOURS.
A FEW STORMS ARE EXPECTED TO PRODUCE DAMAGING WINDS AND LARGE
HAIL AS WELL AS LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WITH SOME DRYING
FROM THE EAST AND SOUTHEAST...STORM COVERAGE IS EXPECTED TO
DIMINISH OVERALL EARLY IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 114 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 11, 6:40 PM MST to 6:45 PM MST
Where
Pima County, 1.38 mi N of Topawa
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.820, -111.830

Roof blown off house in Topawa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51121.